New York Journal of Mathematics
Volume 23 (2017) 1657-1670


David Hume and Alessandro Sisto

Groups with no coarse embeddings into hyperbolic groups

view    print

Published: November 14, 2017
Keywords: Hyperbolic group, subgroups, coarse embeddings, divergence
Subject: 20F65, 20F67

We introduce an obstruction to the existence of a coarse embedding of a given group or space into a hyperbolic group, or more generally into a hyperbolic graph of bounded degree. The condition we consider is "admitting exponentially many fat bigons'', and it is preserved by a coarse embedding between graphs with bounded degree. Groups with exponential growth and linear divergence (such as direct products of two groups one of which has exponential growth, solvable groups that are not virtually nilpotent, and uniform higher-rank lattices) have this property and hyperbolic graphs do not, so the former cannot be coarsely embedded into the latter. Other examples include certain lacunary hyperbolic and certain small cancellation groups.


The authors were supported in part by the National Science Foundation under Grant No. DMS-1440140 at the Mathematical Sciences Research Institute in Berkeley during Fall 2016 program in Geometric Group Theory. The authors would also like to thank the Isaac Newton Institute for Mathematical Sciences, Cambridge, for support and hospitality during the programme "Non-Positive Curvature, Group Actions and Cohomology'' where work on this paper was undertaken. This work was supported by EPSRC grant no EP/K032208/1.

Author information

David Hume:
Mathematical Institute, University of Oxford, Woodstock Road, Oxford OX2 6GG, UK

Alessandro Sisto:
Department of Mathematics, ETH Zurich, 8092 Zurich, Switzerland